Zeitschrift für angewandte Mathematik und Physik

, Volume 36, Issue 6, pp 803–821 | Cite as

An investigation of the complete post-buckling behavior of axisymmetric spherical shells

  • M. Gräff
  • R. Scheidl
  • H. Troger
  • E. Weinmüller
Original Papers

Summary

The post-buckling behavior of an elastic spherical shell is studied for large axisymmetric deformations. The complete post-buckling path is given for the experimentally confirmed single dimple solution in a load-deformation diagram, making use of the methods of local bifurcation theory, singular perturbation analysis and numerical analysis. From the specific form of the post-buckling path with its predominating unstable part follows the strong imperfection sensitivity of the shell structure.

Keywords

Spherical Shell Local Bifurcation Bifurcation Equation Postbuckling Behavior Imperfection Sensitivity 

Zusammenfassung

Es wird das Nachbeulverhalten einer elastischen Kugelschale für große achsensymmetrische Deformationen untersucht. Der gesamte Nachbeulpfad wird für die experimentell bestätigte „single dimple“ Lösung, die eine starke lokale Eindellung darstellt, angegeben, wobei Methoden der lokalen Verzweigungstheorie, der singulären Störungsrechnung und der numerischen Analysis verwendet wurden. Aus der besonderen Form des Nachbeulpfades mit seinem überwiegend instabilen Teil ist die starke Imperfektionsempfindlichkeit dieser Konstruktion deutlich erkennbar.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    W. T. Koiter,The nonlinear buckling problem of a complete spherical shell under uniform external pressure. Proc. Kon. Nederl. Acad. Wet. AmsterdamB72, 40–123 (1969).MATHGoogle Scholar
  2. [2]
    G. H. Knightly and D. Sather,Buckled states of a spherical shell under uniform external pressure. Arch. Rat. Mech. Anal.72, 315–380 (1980).MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    L. Berke and R. L. Carlson,Experimental studies of the postbuckling behavior of complete spherical shells. Experimental Mech.8, 548–553 (1968).CrossRefGoogle Scholar
  4. [4]
    T. Poston and I. Stewart,Catastrophe Theory and its Applications. Pitman, London 1978.MATHGoogle Scholar
  5. [5]
    C. G. Lange and G. A. Kriegsmann,The axisymmetric branching behavior of complete spherical shells. Quart. Appl. Math.39, 145–178 (1981).MathSciNetMATHGoogle Scholar
  6. [6]
    G. A. Kriegsmann and C. G. Lange,On large axisymmetrical deflection states of spherical shells. J. Elasticity10, 179–192 (1980).MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    L. Bauer, E. L. Reiss and H. B. Keller,Axisymmetric buckling of hollow spheres and hemispheres. Comm. Pure & Appl. Math.23, 529–568 (1970).MathSciNetCrossRefMATHGoogle Scholar
  8. [8]
    E. Reissner,On axisymmetrical deformations of thin shells of revolution. Proc. Symp. Appl. Math.3, 27–52 (1950).MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    P. M. Naghdi and L. Vongsarnpigoon,Some general results in the kinematics of axisymmetrical deformation of shells of revolution. Quart. Appl. Math. XLIII, 23–36 (1985).MathSciNetMATHGoogle Scholar
  10. [10]
    R. Scheidl,Ein Beitrag zum rotationssymmetrischen Beulen dünnwandiger Kugelschalen. Dissertation TU-Wien 1984.Google Scholar
  11. [11]
    D. H. Sattinger,Bifurcation and symmetry breaking in applied mathematics. Bull. Amer. Math. Soc.3,2, 779–819 (1980).MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    R. Scheidl and H. Troger,On the buckling and postbuckling of spherical shells. In: E. L. Axelrad, F. A. Emmerling (eds.), Flexible Shells. Springer, Berlin/New York 1984, p. 146–162.CrossRefGoogle Scholar
  13. [13]
    E. Weinmüller,A difference method for a singular boundary value problem of second order. Math. Comp.42, 441–464 (1984).MathSciNetCrossRefMATHGoogle Scholar
  14. [14]
    E. Weinmüller,On the numerical solution of singular boundary value problems of second order by a difference method. To appear in Math. Comp.Google Scholar
  15. [15]
    H. Schwetlick,Numerische Lösung nichtlinearer Gleichungen. Oldenburg Verlag, München/ Wien 1979.MATHGoogle Scholar
  16. [16]
    H. Suchy, H. Troger and R. Weiss,A numerical study of mode jumping of rectangular plates. ZAMM65, 71–78 (1985).MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel 1985

Authors and Affiliations

  • M. Gräff
    • 1
  • R. Scheidl
    • 1
  • H. Troger
    • 1
  • E. Weinmüller
    • 1
  1. 1.Technische UniversitätWienAustria

Personalised recommendations